Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS Albuquerque, NM

July 3, 2021Union County, New Mexico

NWS Albuquerque, NM issued this special weather statement at Jul 3, 2021, 7:34 PM MDT for Union County, New Mexico. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2021, 7:34 PM MDT (01:34 UTC)
Expired
Jul 3, 2021, 8:00 PM MDT
In force
26 min
Issued by
NWS Albuquerque, NM

County Union County, NM

The radar

The Cannon AFB radar (KFDX), 213 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.6 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2021-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 282 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2021-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
282 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

452 
WWUS85 KABQ 040134
SPSABQ

Special Weather Statement
National Weather Service Albuquerque NM
734 PM MDT Sat Jul 3 2021
 
NMZ227-230-040200-
Union County-Johnson and Bartlett Mesas Including Raton Pass-
734 PM MDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL UNION AND EAST
CENTRAL COLFAX COUNTIES UNTIL 800 PM MDT...

At 734 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Capulin, or 11 miles south of Des Moines, moving
southwest at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Union
and east central Colfax Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
 
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3655 10377 3641 10400 3642 10401 3648 10401
      3649 10402 3647 10403 3665 10415 3672 10386
TIME...MOT...LOC 0134Z 064DEG 7KT 3660 10391 

$$

40

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Jul 3, 6:03 PM MDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 3, 6:03 PM MDT, 1 hour 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
603 PM MDT Sat Jul 3 2021

.AVIATION...
00Z TAF CYCLE
Showers and thunderstorms will continue through the early night, with
most ending after midnight. Most of the storms will impact central
areas between the Continental Divide and eastern highlands. Storms
look to move S/SE. Convective based east canyon winds look to reach
KSAF- KABQ again this evening. Another mix of MVFR/IFR cigs look
likely again heading into Sunday morning with abundant monsoon
moisture over eastern NM. Another round of showers and thunderstorms
Sunday forming over the western and central mountains, then moving
off the mountains to between the SSE and SSW.

&&

.PREV DISCUSSION...320 PM MDT Sat Jul 3 2021...
.SYNOPSIS...
Daily rounds of showers and thunderstorms will continue through the
week ahead. Some thunderstorms will be capable of producing locally
heavy rainfall mainly along and east of the continental divide
through Tuesday night. There will then be a decrease in thunderstorm
coverage and wetness Wednesday and Thursday, when cells will
probably hug the high terrain.  Models depict a return of better
moisture and precipitation coverage Friday and Saturday. High
temperatures will generally remain below normal across the east each
day, with readings near and above normal farther west.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...
Afternoon convection is firing up along ridgetops this afternoon
with the center of the 593dm H5 high becoming more centered over
western NM on its way to the Four Corners area tonight into Sunday.
The 12Z morning ABQ sounding sampled a healthy 1.15" PWAT, which
will support efficient rain producing storms today. Storm motions
will be the slowest over the Gila and along the continental divide
closest to the upper high center. Burn scars and spots along the
divide that received downpours yesterday will be the most
susceptible to the threat of flash flooding. Meanwhile, better
steering flow exists over the northern mountains which will
generally drift storm cells S/SE over the adjacent upper Rio Grande
Valley and highlands late this afternoon and evening. These cells
will likely send an east canyon wind into Albuquerque and Santa Fe
during the evening. Convective activity will steadily taper off
through the evening, and model guidance is showing storms having a
difficult time making it further out over the eastern plains,
dropped PoPs there overnight as a result. Otherwise, low clouds and
patchy fog will be possible across eastern NM thanks to abundant low-
level moisture remaining.

Sunday will see the upper high be centered over southeastern UT and
the Four Corners region. Afternoon storms look to get a start over
the high terrain near the noon hour again, however steering flow
will allow for quicker storm motions. In particular to the S/SSE off
the central mountain chain out over the eastern plains.

24

LONG TERM...(MONDAY THROUGH SATURDAY)...
Scattered to numerous showers and thunderstorms with locally heavy
rainfall will return Monday and especially Tuesday, along and east
of the continental divide. The center of high pressure at 500 mb will
migrate from over the Four Corners on Monday to the AZ/NV border
Tuesday, allowing a moist east and southeast flow of low level
moisture to stream into the forecast area. Precipitable water values
are forecast to climb from around 1 inch on Monday to between 1-1.70
inches on Tuesday. Models are picking up on perturbations in
northerly flow aloft rounding the ridge and tracking into the state
each day, but the stronger disturbance will be Tuesday afternoon and
evening due to an upper level trough exiting the central Rockies.
High temperatures will vary from around 4 degrees above normal near
the Four Corners to as much as 10 degrees below normal across the
east with the coldest readings on Tuesday.

There will be a significant downtick in thunderstorm coverage on
Wednesday and especially Thursday, but temperatures will remain
below normal across south central and eastern areas. Drier air and a
backdoor cold front will move over the state from the northeast
behind the upper trough exiting the central Rockies on Tuesday. The
high pressure system aloft will also migrate toward the Four Corners
while building to 596 DAM by Thursday.

There should be an uptick in the coverage of showers and
thunderstorms Friday and Saturday. A moist backdoor front is forecast
to plunge southwestward through the state Friday and Friday night,
while the upper high shifts westward again reaching NV by Saturday.
This will re-open the door for disturbances to track southward into
the state.

44

&&

.FIRE WEATHER...
No fire weather concerns through the forecast period. Upper high
currently over southwestern/western NM today will reposition itself
over southern UT or the Four Corners area. Daily rounds of afternoon
thunderstorms forming over the mountains continue each day, with
storm motions staying north-to-south, becoming more northeast-to-
southwest later in the week. Abundant monsoon moisture will allow
for excellent recoveries each night, but with mostly poor to fair
ventilation. The exception will be the northwest corner of the state
closest to the upper high center, where the warmest and driest
conditions will be.

24

&&

.AVIATION...
18Z TAF CYCLE

24

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight for the following
zones... NMZ208-226-238>240.

&&
Hazardous weather outlook, Jul 3, 3:53 AM MDT, 15 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
353 AM MDT Sat Jul 3 2021

NMZ201>241-041100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
353 AM MDT Sat Jul 3 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Slow-moving thunderstorms capable of heavy rainfall will once again
support the threat for localized flash flooding this afternoon into
the evening hours, particularly on wildfire burn scars. In addition,
a strong or severe thunderstorm or two may develop in the northeast
plains with hail and gusty outflow being the primary risks.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The active monsoon pattern will continue to support elevated storm
coverage and the threat for heavy rainfall capable of flash flooding
through early next week. Meanwhile, a few strong to severe storms are
possible over the eastern plains on Sunday afternoon and evening. The
primary threats will be hail and strong gusty outflows.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather, rainfall amounts
and any flooding through the National Weather Service Albuquerque web
site at weather.gov/abq or by calling 1.888.386.7637.

DPorter

In the hours before

Special weather statement, Jul 3, 1:47 PM MDT, 5 hours 47 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
147 PM MDT Sat Jul 3 2021

NMZ214-215-032015-
Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo
Mountains-
147 PM MDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORA AND
SOUTHWESTERN COLFAX COUNTIES UNTIL 215 PM MDT...

At 146 PM MDT, Doppler radar was tracking a strong thunderstorm over
Coyote Creek State Park, or 14 miles north of Mora, moving south at
25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mora, La Cueva, Ledoux, Cleveland, Black Lake, Coyote Creek State
Park, Morphy Lake State Park, Chacon, Holman and Ojo Feliz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3629 10510 3590 10510 3591 10513 3590 10514
      3592 10516 3590 10520 3590 10523 3589 10523
      3593 10554 3634 10530
TIME...MOT...LOC 1946Z 004DEG 23KT 3618 10524

33
Special weather statement, Jul 3, 3:43 PM MDT, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
343 PM MDT Sat Jul 3 2021

NMZ224>226-032215-
Upper Tularosa Valley-South Central Mountains-South Central
Highlands-
343 PM MDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINCOLN AND EAST CENTRAL
SOCORRO COUNTIES UNTIL 415 PM MDT...

At 342 PM MDT, Doppler radar was tracking a strong thunderstorm over
Jicarilla, or 21 miles northeast of Carrizozo, moving west at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ancho and Jicarilla.

This includes Highway 380 between Mile Markers 45 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3388 10620 3400 10561 3384 10555 3382 10556
      3362 10609
TIME...MOT...LOC 2142Z 071DEG 20KT 3389 10567

33
Special weather statement, Jul 3, 5:00 PM MDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
500 PM MDT Sat Jul 3 2021

NMZ223-229-233-032330-
Central Highlands-Guadalupe County-Northeast Highlands-
500 PM MDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN MIGUEL AND
NORTHWESTERN GUADALUPE COUNTIES UNTIL 530 PM MDT...

At 500 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Anton Chico, or 20 miles south of Las Vegas, moving
southwest at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Anton Chico and Tecolotito.

This includes Interstate 40 near Mile Marker 246.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3540 10521 3532 10502 3498 10517 3511 10547
TIME...MOT...LOC 2300Z 027DEG 22KT 3530 10516

33
Special weather statement, Jul 3, 5:02 PM MDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
502 PM MDT Sat Jul 3 2021

NMZ215-032330-
East Slopes Sangre de Cristo Mountains-
502 PM MDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COLFAX COUNTY UNTIL
530 PM MDT...

At 502 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Ute Park, or 30 miles east of Questa, moving south at
20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ute Park.

This includes Highway 64 between Mile Markers 293 and 302.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3686 10494 3657 10483 3657 10486 3656 10492
      3657 10493 3655 10494 3652 10516 3681 10517
      3684 10515 3687 10496
TIME...MOT...LOC 2302Z 350DEG 17KT 3679 10505

33
Special weather statement, Jul 3, 7:10 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
710 PM MDT Sat Jul 3 2021

NMZ227-230-040145-
Union County-Johnson and Bartlett Mesas Including Raton Pass-
710 PM MDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL UNION COUNTY UNTIL
745 PM MDT...

At 709 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Des Moines. This storm was nearly stationary.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of west central Union
County.

This includes Highway 64 between Mile Markers 389 and 399.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3659 10396 3673 10383 3667 10362 3645 10382
TIME...MOT...LOC 0109Z 305DEG 1KT 3662 10383

40
Special weather statement, Jul 3, 7:34 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
734 PM MDT Sat Jul 3 2021

NMZ227-230-040200-
Union County-Johnson and Bartlett Mesas Including Raton Pass-
734 PM MDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL UNION AND EAST
CENTRAL COLFAX COUNTIES UNTIL 800 PM MDT...

At 734 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Capulin, or 11 miles south of Des Moines, moving
southwest at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Union
and east central Colfax Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3655 10377 3641 10400 3642 10401 3648 10401
      3649 10402 3647 10403 3665 10415 3672 10386
TIME...MOT...LOC 0134Z 064DEG 7KT 3660 10391

40

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 6:57 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval26 min
Jul 3, 7:10 PM MDTSpecial Weather StatementABQUnion35 min
Jul 3, 7:15 PM MDTFlash Flood WarningABQBernalillo, Sandoval2 hr
Jul 3, 7:31 PM MDTAreal Flood AdvisoryABQGuadalupe, San Miguel, Torrance119 min
Jul 3, 7:59 PM MDTAreal Flood AdvisoryABQBernalillo2 hr
Jul 3, 8:51 PM MDTAreal Flood AdvisoryABQBernalillo, Valencia2 hr
Jul 4, 12:31 PM MDTSpecial Weather StatementABQSanta Fe29 min
Jul 4, 12:53 PM MDTSpecial Weather StatementABQColfax37 min
Jul 4, 1:16 PM MDTAreal Flood AdvisoryABQSan Miguel3 hr
Jul 4, 1:25 PM MDTAreal Flood AdvisoryABQSandoval3 hr
Jul 4, 1:43 PM MDTAreal Flood AdvisoryABQChaves3 hr
Jul 4, 2:00 PM MDTSpecial Weather StatementABQColfax30 min
Jul 4, 2:31 PM MDTSpecial Weather StatementABQColfax29 min
Jul 4, 2:33 PM MDTSpecial Weather StatementABQ27 min
Jul 4, 2:41 PM MDTSpecial Weather StatementABQMora34 min
Jul 4, 2:52 PM MDTSpecial Weather StatementABQColfax23 min
Jul 4, 2:53 PM MDTSpecial Weather StatementABQUnion37 min
Jul 4, 3:00 PM MDTAreal Flood AdvisoryABQMora, San Miguel3 hr
Jul 4, 3:03 PM MDTSpecial Weather StatementABQSan Miguel27 min
Jul 4, 3:05 PM MDTSpecial Weather StatementABQLincoln25 min
Jul 4, 3:28 PM MDTSpecial Weather StatementABQHarding32 min
Jul 4, 3:33 PM MDTSevere Thunderstorm WarningABQHarding, Union47 min
Jul 4, 3:48 PM MDTAreal Flood AdvisoryABQChaves, Lincoln3 hr
Jul 4, 3:58 PM MDTSevere Thunderstorm WarningABQMora62 min
Jul 4, 4:15 PM MDTSpecial Weather StatementABQHarding30 min
Jul 4, 4:19 PM MDTSevere Thunderstorm WarningABQHarding, Union36 min
Jul 4, 4:33 PM MDTSpecial Weather StatementABQTorrance27 min
Jul 4, 4:44 PM MDTSpecial Weather StatementABQUnion31 min
Jul 4, 4:53 PM MDTSpecial Weather StatementABQSan Miguel37 min
Jul 4, 4:58 PM MDTSpecial Weather StatementABQUnion32 min
Jul 4, 5:09 PM MDTAreal Flood AdvisoryABQHarding, Mora, San Miguel3 hr
Jul 4, 5:14 PM MDTSpecial Weather StatementABQHarding31 min
Jul 4, 5:17 PM MDTSpecial Weather StatementABQGuadalupe28 min
Jul 4, 5:22 PM MDTAreal Flood AdvisoryABQLincoln, Torrance3 hr
Jul 4, 5:25 PM MDTAreal Flood AdvisoryABQLincoln, Socorro, Torrance3 hr
Jul 4, 5:33 PM MDTSpecial Weather StatementABQUnion27 min
Jul 4, 5:41 PM MDTSevere Thunderstorm WarningABQUnion49 min
Jul 4, 5:44 PM MDTSpecial Weather StatementABQLincoln31 min
Jul 4, 5:46 PM MDTSpecial Weather StatementABQGuadalupe29 min
Jul 4, 5:49 PM MDTSpecial Weather StatementABQGuadalupe26 min

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.